Montana, 2005

Hail in Montana, July 1, 2005

July 1, 2005 · NWS TFX · 1 event in 1 county or zone

25 inch diameter hail at Grass Range 12NW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1.25 inch diameter hail at Grass Range 12NW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 1, 1:40 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 1, 1:40 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT FRI JUL 1 2005

.DISCUSSION...

TONIGHT THROUGH SUNDAY...PATTERN REMAINS FAIRLY CONSISTENT WITH
MODERATE WESTERLY FLOW ALOFT AND EMBEDDED SHORT WAVE ENERGY MOVING
ACROSS THE AREA FROM TIME TO TIME. THE AIRMASS REMAINS UNSTABLE
WITH CONVECTIVE ACTIVITY BREAKING OUT DURING THE AFTERNOON AND
EARLY EVENING HOURS. SHORT WAVE THAT PUSHES ACROSS MONTANA ON
SATURDAY WILL DRAG A SURFACE COLD FRONT THROUGH THE AREA RESULTING
IN COOLER TEMPERATURES. UPEER RIDGING OVER THE PACIFIC NORTHWEST
ON SUNDAY PLACES THE COUNTY WARNING AREA UNDER NORTHWEST FLOW
ALOFT AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS SUNDAY
AFTERNOON. DAYTIME TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL AVERAGES. EMANUEL

SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL TROUGH MOVES OFF INTO
THE MIDWEST SUNDAY NIGHT. SHORTWAVE RIDGING IS EXPECTED TO BUILD
OVER CENTRAL MONTANA FOR MOSTLY DRY CONDITIONS. GFS SHOWS ANOTHER
WEAK SHORTWAVE MOVING THROUGH THE REGIONS MONDAY AND MONDAY NIGHT.
HAVE CONTINUED A MENTION OF ISOLATED POPS FOR MONDAY THROUGH TUESDAY
EVENING AS THE AIRMASS WILL BE SLIGHTLY UNSTABLE DURING THIS TIME
FRAME. BY WEDNESDAY UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE
NORTHERN ROCKIES AND TEMPERATURES ARE EXPECTED TO CLIMB ABOVE
SEASONAL NORMS. THE AIRMASS SHOULD BE GENERALLY DRY WITH WESTERLY
FLOW ALOFT...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED
THUNDERSTORM OVER THE HIGHER TERRAIN. MPJ

&&

.AVIATION...

UPDATED AT 1755Z.
UNSTABLE AIRMASS WITH WEAK SHORT WAVE MOVING THROUGH AREA THIS
AFTERNOON AND EARLY EVENING FOR ISOLATED THUNDERSTORMS AND SCATTERED
SHOWERS. VFR CONDITIONS OVER REGION FOR THE NEXT 24 HOURS. GUSTY
WESTERLY SURFACE WINDS THIS AFTERNOON DECREASING AFTER SUNSET AND
SETTING UP AGAIN SATURDAY AFTERNOON. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  78  48  75 /  20  20  20  20
CTB  49  75  45  72 /  10  20  20  20
HLN  53  80  50  78 /  20  20  20  20
BZN  47  78  44  76 /  30  30  20  20
WEY  39  70  43  67 /  30  20  20  20
DLN  50  79  45  75 /  30  10  10  10
HVR  54  80  51  76 /  20  20  20  20
LWT  49  76  47  73 /  30  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM....MPJ
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 4:05 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT FRI JUL 1 2005

MTZ008>015-044>055-021105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
505 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 145 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
July 1, 4:48 PM MST
Where
Fergus County, 12 mi NW of Grassrange
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.133, -108.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5465198.